Alert archive / New Jersey / Special Weather Statements in 2018
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Dec 5, 2018, 2:03 PM EST for Atlantic County, New Jersey. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 5, 2018, 2:03 PM EST (19:03 UTC)
- Expired
- Dec 5, 2018, 3:00 PM EST
- In force
- 57 min
- Issued by
- NWS Philadelphia/Mount Holly
County Atlantic County, NJ
The radar
The Philadelphia radar (KDIX), 54 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1393 m above ground
- 0-6 km bulk shear
- 112 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
055
WWUS81 KPHI 051903
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
203 PM EST WED DEC 5 2018
NJZ020-022>027-052000-
Coastal Atlantic-Coastal Ocean-Ocean-Atlantic-Atlantic Coastal Cape
May-Cape May-Southeastern Burlington-
203 PM EST WED DEC 5 2018
...AN AREA OF VERY HEAVY SNOW WILL AFFECT SOUTHEASTERN
ATLANTIC...SOUTHERN OCEAN...NORTHEASTERN CAPE MAY AND SOUTHEASTERN
BURLINGTON COUNTIES...
At 200 PM EST, an area of very heavy snow was located along a line
extending from near Bass River State Forest to Port Republic to near
Somers Point to near Ocean City. Movement was southeast at 5 mph.
Snowfall rates to around 2 inches per hour will be common within
this intense band of snow. This will result in poor driving
conditions due to significantly reduced visibilities of one quarter
of a mile or less along with snow covered roads.
Locations impacted include...
Atlantic City, Ocean City, Pleasantville, Somers Point, Ventnor City,
Brigantine, Northfield, Absecon, Margate City, Egg Harbor City,
Tuckerton, Estell Manor, Port Republic, Longport, Corbin City,
Beesleys Point, Wading River, Pomona, English Creek and Marmora.
The snow is expected to diminish in intensity and then taper off
later this afternoon and into early this evening.
LAT...LON 3958 7434 3957 7434 3961 7420 3950 7429
3956 7441 3941 7440 3942 7439 3949 7431
3947 7430 3942 7434 3930 7454 3933 7468
3929 7455 3920 7465 3921 7467 3944 7471
3959 7456 3971 7440 3963 7419
TIME...MOT...LOC 1858Z 333DEG 6KT 3967 7435 3951 7449 3936 7462 3921
7457
$$
GorseWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Dec 5, 1:08 PM EST, 55 minutes earlier.
Area forecast discussion, Dec 5, 1:08 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
108 PM EST Wed Dec 5 2018
.SYNOPSIS...
High pressure weakens across the Northeast through Thursday
while a trough affects the coastal areas of New Jersey today.
Low pressure will move well north of the area Thursday, pulling
a cold front across the area Thursday night. High pressure
builds in for Friday and Saturday before moving offshore Sunday.
Low pressure develops across the southern states Sunday, then
moves northeast along part of the East Coast through early next
week. High pressure builds in for the middle of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Strengthening low-level convergence and a narrow zone of frontogenesis
in the presence of an inverted surface trough has resulted in
the area of snow expanding and also intensify. Snowfall rates of
up to an inch per hour look to occur in areas of higher radar
reflectivities. The higher snowfall rates will allow for more
efficient accumulation on the road surfaces. The snow has
expanded back into Philadelphia and now across much of
Burlington County. The farther inland one goes, the depth of the
dry air looks to be more substantial however lift is overcoming
this in a southeast to northwest zone.
Given some reports, trends, snowfall rates and temperatures,
upgraded Atlantic County to a Winter Storm Warning. Opted to
expand the Winter Weather Advisory west and south to include
the rest of southern New Jersey. Looks to be a sharp southward
cutoff across Salem, Cumberland and Cape May counties. Some of
the guidance did decent with this event, with the signal showing
up at least a few days ago. PoPs were reworked once again and
we made adjustments to the snowfall amounts. Updated snow total
graphics have been uploaded to the web.
Elsewhere, a cold day expected with lots of cloudiness. Drier
air toward the Poconos should result in more filtered sunshine.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
Lower clouds associated with the trough should clear out quickly
this evening as the surface low lifts further northeast out to sea
and a surface ridge builds over the region. With clear skies, expect
temperatures to drop into the 20s across the region.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Thu...Fair weather with a continuation of the below normal
temperatures is expected. Highs only in the 30s across the N/W areas
and closer to 40 degrees near Philadelphia and across Delmarva. A
ridge of high pressure will move across the region during the day.
Thu night...Low pressure moves well north of the area and an
associated cold front crosses the region. This reinforces the
cold air already in place. A chc for snow showers will be
confined to the N/W most areas for the overnight. Chc pops are
fcst with no accums expected. Lows in the low 20s N/W and upper
20s to low 30s S/E.
Fri thru Sat night...More fair weather as another high pressure
system affects the area. A continuation of below normal temps with
highs, once again, in the 30s N/W and close to 40 S/E.
Sun thru Tue...The next system that will affect the southern and
eastern areas will be developing across the southern U.S. and
moving NE off the Carolina coast late this weekend and into
early next week. The 00Z op models are now starting to show some
signs of agreement with regards to the path of the system, but
still plenty of details to sort over the next few days. The rain
vs. snow line will be close to srn NJ and Delmarva as the
system nears, so determining p-type at this time range is
difficult at best. We have chc pops for the S/E areas now, with
the possibility of a miss still in play. One of the important
short waves which will figure in the overall track is now
arriving off the West coast. When it gets sampled better in the
upper-air, the fcsts will begin to align better. Hopefully !
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
This afternoon and tonight...
Snow has spread farther north than anticipated and continues
across southern New Jersey, southeast Pennsylvania, and far
northern portions of Delaware. Some snow has become heavy enough
for visibilities to drop to IFR at MIV/PHL/PNE, with the
heaviest snow at ACY dropping to 1/4SM-1/2SM at times. Some
light snow may also reach into TTN which may lower visibilities
to around 5SM. The rest of the TAF sites will remain VFR through
the afternoon.
Once the snow tapers off, VFR condition will then return to the
TAF sites and continue overnight.
Winds will shift to the west and northwest this afternoon at all
sites if they haven't shifted already. Speeds will generally be
5-10 knots.
Outlook...
Thu...VFR expected.
Thu night...VFR most areas but some show showers far NW with a
few restrictions possible. Gusty winds possible.
Fri thru Sat night...VFR expected.
&&
.MARINE...
Winds and seas are likely to stay below SCA criteria although
winds will gust around 20 kt at times today and tonight.
Outlook...
Thu...Sub-SCA. Fair.
Thu night thru Fri morning...SCA winds gusts possible. Fair.
Thu afternoon thru Sat night...Sub-SCA. Fair. Sun...SCA
developing late. Chc for rain or snow south.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Winter Weather Advisory until 6 PM EST this evening for
NJZ016>018-020-021-023-024-026-027.
Winter Storm Warning until 6 PM EST this evening for NJZ022-
025.
DE...None.
MD...None.
MARINE...None.
&&
Synopsis...O'Hara
Near Term...Gorse/Johnson
Short Term...Johnson
Long Term...O'Hara
Aviation...Gorse/Johnson/Robertson/O'Hara
Marine...Johnson/Robertson/O'HaraHazardous weather outlook, Dec 5, 1:15 PM EST, 48 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 115 PM EST Wed Dec 5 2018 NJZ020-026-027-061815- Ocean-Coastal Ocean-Southeastern Burlington- 115 PM EST Wed Dec 5 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... This Hazardous Weather Outlook is for southern New Jersey. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ022-025-061815- Atlantic-Coastal Atlantic- 115 PM EST Wed Dec 5 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING... This Hazardous Weather Outlook is for southern New Jersey. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001-NJZ019-PAZ070-071-102-061815- New Castle-Northwestern Burlington-Delaware-Philadelphia- Eastern Chester- 115 PM EST Wed Dec 5 2018 This Hazardous Weather Outlook is for northern Delaware, southern New Jersey and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. A light accumulation of snow is possible today which could result in slippery travel conditions. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ016>018-021-023-024-061815- Salem-Gloucester-Camden-Cumberland-Cape May- Atlantic Coastal Cape May- 115 PM EST Wed Dec 5 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... This Hazardous Weather Outlook is for southern New Jersey. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ002>004-MDZ008-012-015-019-020-NJZ001-007>010-012>015-PAZ054-055- 060>062-101-103>106-061815- Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Eastern Monmouth-Mercer-Carbon-Monroe-Berks-Lehigh- Northampton-Western Chester-Western Montgomery-Eastern Montgomery- Upper Bucks-Lower Bucks- 115 PM EST Wed Dec 5 2018 This Hazardous Weather Outlook is for central Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-061815- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 115 PM EST Wed Dec 5 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. CMS
In the hours before
Local storm report, Dec 5, 1:27 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
127 PM EST WED DEC 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM SNOW 6 SE MAYS LANDING 39.39N 74.64W
12/05/2018 E3.0 INCH ATLANTIC NJ PUBLIC
&&
TCDSpecial weather statement, Dec 5, 1:29 PM EST, 34 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 129 PM EST Wed Dec 5 2018 DEZ001-NJZ019-PAZ070-071-102-052030- New Castle-Northwestern Burlington-Delaware-Philadelphia- Eastern Chester- Including the cities of Wilmington, Moorestown, Mount Holly, Media, Philadelphia, West Chester, and Kennett Square 129 PM EST Wed Dec 5 2018 Light snow will continue across much of the area into this afternoon. Snow amounts are expected to be generally an inch or less which could cause some slippery spots on untreated roadways. Robertson
Local storm report, Dec 5, 1:37 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
137 PM EST WED DEC 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM SNOW ABSECON 39.43N 74.51W
12/05/2018 M2.2 INCH ATLANTIC NJ TRAINED SPOTTER
&&
TCDLocal storm report, Dec 5, 1:41 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
141 PM EST WED DEC 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM SNOW ATLANTIC CITY 39.37N 74.42W
12/05/2018 M2.8 INCH ATLANTIC NJ ASOS
&&
TCDLocal storm report, Dec 5, 1:59 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
159 PM EST WED DEC 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM SNOW EGG HARBOR TOWNSHIP 39.39N 74.64W
12/05/2018 M3.0 INCH ATLANTIC NJ PUBLIC
&&
TCDSpecial weather statement, Dec 5, 2:03 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
203 PM EST WED DEC 5 2018
NJZ020-022>027-052000-
Coastal Atlantic-Coastal Ocean-Ocean-Atlantic-Atlantic Coastal Cape
May-Cape May-Southeastern Burlington-
203 PM EST WED DEC 5 2018
...AN AREA OF VERY HEAVY SNOW WILL AFFECT SOUTHEASTERN
ATLANTIC...SOUTHERN OCEAN...NORTHEASTERN CAPE MAY AND SOUTHEASTERN
BURLINGTON COUNTIES...
At 200 PM EST, an area of very heavy snow was located along a line
extending from near Bass River State Forest to Port Republic to near
Somers Point to near Ocean City. Movement was southeast at 5 mph.
Snowfall rates to around 2 inches per hour will be common within
this intense band of snow. This will result in poor driving
conditions due to significantly reduced visibilities of one quarter
of a mile or less along with snow covered roads.
Locations impacted include...
Atlantic City, Ocean City, Pleasantville, Somers Point, Ventnor City,
Brigantine, Northfield, Absecon, Margate City, Egg Harbor City,
Tuckerton, Estell Manor, Port Republic, Longport, Corbin City,
Beesleys Point, Wading River, Pomona, English Creek and Marmora.
The snow is expected to diminish in intensity and then taper off
later this afternoon and into early this evening.
LAT...LON 3958 7434 3957 7434 3961 7420 3950 7429
3956 7441 3941 7440 3942 7439 3949 7431
3947 7430 3942 7434 3930 7454 3933 7468
3929 7455 3920 7465 3921 7467 3944 7471
3959 7456 3971 7440 3963 7419
TIME...MOT...LOC 1858Z 333DEG 6KT 3967 7435 3951 7449 3936 7462 3921
7457
GorseThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 2:40 AM EST | Winter Weather Advisory | PHI | Atlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 2 more | 15 hr |
| Dec 5, 12:46 PM EST | Winter Storm Warning | PHI | Atlantic | 5 hr |
| Dec 5, 3:27 PM EST | Small Craft Advisory | PHI | 42 hr |
Nearby
Special Weather Statements in New Jersey, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.